In May 2001, a 38-year-old man with anxious-depressive symptoms was referred to us for psychiatric assessment. These symptoms, occurring sporadically for around two years, had worsened following a protracted absence from work (due to a disabling right wrist fracture). The patient had a history of surgical operations to correct kyphoscoliosis.
He was diagnosed with reactive depressive disorder in the context of personality disorder NOS (not otherwise specified) and put on paroxetine 10 mg with benzodiazepines. Following the appearance of bizarre behaviours and heteroaggressiveness towards family members, anti-psychotic therapy (haloperidol decanoate 50 mg every four weeks) was added. In May 2002, worsening anxiety symptoms and behavioural alterations that could not be managed at home culminated in the patient's hospitalisation in our department for re-assessment and review of therapy. Two days after the addition of risperidone 2 mg to the existing therapeutic regimen (citalopram 20 mg and BDZ) the patient presented muscle rigidity, cramp-like muscle pain and increased osteo-tendinous reflexes leading to bradykinesia and difficulty walking. Withdrawal of the anti-psychotic drug did not improve the picture significantly. Laboratory investigations revealed raised CK (536 U/l) and a brain CT-scan showed an area of hypodensity of possible ischaemic origin in the posterior fossa, as well as moderate deepening of the cortical sulci in the frontal-temporal region bilaterally. EEG showed mild, non-specific, non-focal abnormalities.
The severe anxiety symptoms and behavioural alterations persisted and a week later anti-psychotic treatment was re-introduced. The clinical picture, already characterised by neuromotor impairment, worsened abruptly and unexpectedly, with the onset of high fever (39°C), sopor, acute respiratory insufficiency with peripheral cyanosis, leukocytosis (WBC count 16680/mm3), and raised rhabdomyolysis-related indicators (CK 1216 U/l and LDH 718 U/l). The patient was transferred to the infectious diseases department. Since neuroleptic malignant syndrome was strongly suspected, the anti-psychotic was withdrawn and dantrolene 50 mg/day and cardiorespiratory support were started, substantially resolving the acute symptomatology. The patient developed an Enterococcus faecalis infection of the urinary tract and deep-vein thrombosis (DVT), which were treated with antibiotic therapy and subcutaneous heparin.
Although the patient's general conditions improved, the neurological picture of diffuse muscle rigidity, psychomotor slowing and dysarthria persisted and despite further investigations (MRI, evaluation of autoantibodies and circulating immunocomplexes) continued to lack a plausible explanation.
In mid-June, a further worsening of his neuropsychiatric conditions prompted his readmission to our department. During this second stay, he displayed the progressive onset of a frontal cognitive deficit together with affective lability, behavioural and affective regression, and verbal and motor stereotypes. Furthermore, the appearance of dysphagia and anorexia led to significant weight loss (20 kg in two months) which necessitated parenteral nutrition.
The patient was then sent to the Neuropathology Unit at the "C. Besta" Neurological Institute in Milan, where single photon emission computed tomography (SPECT) revealed a reduction of perfusion and thus of neuronal activity and density in the right superior and middle frontal gyri, the left superior frontal gyrus, and the left medial temporal and occipital gyri; electroneurography (ENeG) results were compatible with a mainly motor polyneuropathy. Subsequently, mild hypoferraemic anaemia was found. Gluten sensitivity tests (part of further and more extensive laboratory investigations) gave positive results for anti-gliadin (IgG 32 UI/ml), anti-endomysial and anti-transglutaminase antibodies). A appropriate diet was instituted and led to a progressive remission of the encephalopathy and an improvement in the psychiatric symptoms and the lesions detected on SPECT and ENeG, which, at follow up, were no longer present. After a period of rehabilitation, this patient is still followed by our psychiatric service for mild anxiety symptoms. He takes olanzapine 2.5 mg and derives benefit from the treatment.